Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Flagstaff, AZ

July 21, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 21, 2017, 3:02 PM MST for Yavapai County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 3:02 PM MST (22:02 UTC)
Expired
Jul 21, 2017, 3:30 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 59 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS55 KFGZ 212202
SVRFGZ
AZC025-212245-
/O.NEW.KFGZ.SV.W.0028.170721T2202Z-170721T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
302 PM MST FRI JUL 21 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 345 PM MST

* At 301 PM MST, a severe thunderstorm was located over Mcguireville,
  or near Camp Verde, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Camp Verde, Montezuma Castle National Monument, Middle Verde,
  Mcguireville and Lake Montezuma.

This includes the following highways...
 Interstate 17 between mile markers 288 and 297.
 State Route 260 between mile markers 216 and 218.
 State Route 179 between mile markers 301 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3474 11186 3473 11176 3457 11177 3459 11192
TIME...MOT...LOC 2201Z 011DEG 3KT 3467 11184 

HAIL...1.00IN
WIND...60MPH
 
$$

MCT
1 follow-up statement
395 
WWUS55 KFGZ 212230
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
330 PM MST FRI JUL 21 2017

AZC025-212239-
/O.CAN.KFGZ.SV.W.0028.000000T0000Z-170721T2245Z/
Yavapai-
330 PM MST FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still occurring and a flood advisory remains in effect at this time.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Flagstaff.

LAT...LON 3474 11186 3473 11176 3457 11177 3459 11192
TIME...MOT...LOC 2227Z 011DEG 3KT 3465 11185 

$$

MCT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:10 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 21, 10:10 AM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1010 AM MST Fri Jul 21 2017

.SYNOPSIS...Expect very active monsoon conditions for the next
several days. Local heavy rainfall capable of producing flash
flooding remains possible from stronger storms.

&&
.Discussion...The morning sounding showed a Pwat of 1.04" (very
wet!) with light steering winds. Visible satellite loop showed two
MCVs in the area--one over northern Navajo and Apache Counties and
one southeast of Alpine this morning. These circulations will help
trigger storms (already doing so at 1000 AM) today and will also
influence the directions that storms will move. We expect another
active day today with locally heavy rain. Some storms may also last
through the evening and night. May have to adjust POPs up for the
overnight hours.

&&

.Prev DISCUSSION /307 PM MST/...Monsoon moisture will remain
entrenched across all of northern Arizona today. The steering flow,
albeit weak, will tend to guide storms south to southeastward. The
primary forcing mechanism will be daytime heating with showers and
storms tending to develop over the mountain areas first before
moving into the valleys and lower elevation locations in the mid to
late afternoon. Storms today will be slow moving with stronger/more
organized storms capable of producing 1 to 3 inch downpours.
Therefore, flooding will be the main threat from stronger storms
today.

For Saturday and Sunday...The forecast models are still insisting
that a northeast to southwest flow sets up across Arizona in
response to high pressure becoming centered over
Nevada/Utah/Arizona. The described flow pattern will deliver a
drier air mass to the northeast corner of Arizona with a decrease
in shower and storm activity. From the Mogollon Rim and White
Mountains southward and across central Arizona monsoon moisture
will remain entrenched with a good chance of showers and storms
each day.

From Monday onward...Moisture will remain in place with the threat
for daily showers and thunderstorms continuing.

&&

.AVIATION...For the 18Z package...Expect scattered to numerous SHRA
and TSRA developing into early evening, with isolated +TSRA.
MVFR/IFR in the stronger storms. Shower and thunderstorm coverage
gradually decreasing after 03Z. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and thunderstorms through Saturday.
Heavy rain and gusty winds will remain the primary impact. Expect
near average temperatures across the area.

Sunday through Tuesday....Daily chances for showers and
thunderstorms continue, favoring the Mogollon Rim southward Sunday,
then all of northern Arizona Monday and Tuesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/McCollum
AVIATION...DL/JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 21, 3:14 AM MST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
314 AM MST Fri Jul 21 2017

AZZ004>018-037>040-220345-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
314 AM MST Fri Jul 21 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for another round of scattered to numerous showers and
thunderstorms. The steering flow aloft will be weak so storms
today will be slow moving and capable of dropping 1 to 3 inch
downpours. As a result, flash flooding will be possible with
stonger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily thunderstorms will continue into the middle of next week
with the usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 21, 10:10 AM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      4 W FOREST LAKE         36.30N 110.38W
07/20/2017                   NAVAJO             AZ   PUBLIC

            AN ESTIMATED 2-3 FT. RISE IN THE DINNEBITO
            WASH ALONG NAVAJO ROUTE 41. PICTURE FROM
            SOCIAL MEDIA. TIME IS APPROXIMATE.

&&

TM
Local storm report, Jul 21, 2:27 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 PM MST FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     FLASH FLOOD      1 NW MAYER              34.41N 112.24W
07/21/2017                   YAVAPAI            AZ   COUNTY OFFICIAL

            BIG BUG CREEK ROSE 2 TO 2.5 FEET AT THE
            CENTRAL AVE BRIDGE IN MAYER. WIDTH OF FLOOD
            WATERS WAS ABOUT 50 FEET.

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:21 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 21, 11:06 AM MSTFlash Flood WarningFGZCoconino3 hr
Jul 21, 11:42 AM MSTFlash Flood WarningFGZYavapai3 hr
Jul 21, 12:29 PM MSTAreal Flood AdvisoryFGZGila, Navajo5 hr
Jul 21, 1:34 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Jul 21, 1:56 PM MSTFlash Flood WarningFGZGila3 hr
Jul 21, 2:44 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 21, 3:26 PM MSTAreal Flood AdvisoryFGZYavapai2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.